Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 65, NWS Salt Lake City, UT

November 9, 2002Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Nov 9, 2002, 2:52 PM MST for Iron County, Washington County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2002, 2:52 PM MST (21:52 UTC)
Expired
Nov 9, 2002, 3:15 PM MST
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Iron County, UT, Washington County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2002-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2002-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 092152
SVRSLC
UTC021-053-092215-
/NEW.KSLC.SV.W.ETN#.092151-092215/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 PM MST SAT NOV 9 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL IRON COUNTY IN UTAH
  NORTH CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 315 PM MST

* AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF PINE VLY...OR ABOUT 26 MILES
  NORTH OF ST GEORGE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES SOUTH OF PINTO AT 255 PM MST
  OVER PINE VLY AT 300 PM MST

THESE STORMS HAVE AN HISTORY OF PRODUCING STRONG MICROBURST WINDS IN 
EXCESS OF 60 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3752 11375 3734 11372 3730 11333 3756 11333

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 2:30 PM MST, 22 minutes earlier.

Area forecast discussion, Nov 9, 2:30 PM MST, 22 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MST SAT NOV 9 2002

.SYNOPSIS...A MOIST WEST TO NORTHWEST FLOW ALOFT WILL REMAIN OVER
UTAH THROUGH SUNDAY.  HIGH PRESSURE ALOFT WILL SLIDE EAST INTO THE
STATE LATE MONDAY AND REMAIN THROUGH TUESDAY.

.DISCUSSION...THE MOIST WESTERLY FLOW ALOFT OVER THE BASIN ABOUT TO
TRANSITION A MORE NW FLOW SUNDAY/SUNDAY NIGHT.  THIS CHANGE WILL BE
IN RESPONSE TO AMPLIFICATION OF THE TROUGH IN THE CNTRL/ERN PACIFIC
AND THE DOWNSTREAM RIDGE OVER/NEAR THE WEST COAST.  THE PATTERN WILL
REMAIN PROGRESSIVE WITH A RIDGE/TROUGH/RIDGE SEQUENCE MOVING THROUGH
THE REGION DURING THE MIDWEEK TIMEFRAME.

MOST ACTIVE WEATHER TODAY IS THE CONVECTION OVER THE EXTREME SRN
PORTION OF THE STATE UNDERNEATH THE VERY STRONG UPPER JET.  FOCUS OF
THE CONVECTION NOW ALONG THE OLD SURFACE FRONTAL BOUNDARY WHICH HAS
STALLED THIS AFTERNOON.  EXPECT THAT CONVECTION WILL REMAIN
ACTIVITY INTO THE EVENING...BUT DECREASE AS SURFACE CONVERGENCE INTO
THE BOUNDARY WEAKENS AND JET SUPPORT WANES OVERNIGHT.

SHORTWAVE RACING EAST THROUGH SW OREGON/NW CA SCHEDULED TO REACH
NRN UTAH LATER TONIGHT.  PRECIP SHOULD INCREASE IN INTENSITY/AREAL
COVERAGE LATER THIS EVENING AS THIS FEATURES NEARS THE STATE.
STEADY PRECIP PROBABLY GOOD THROUGH EARLY SUNDAY AFTERNOON...THEN
TAPER OFF TO SCATTERED SHOWERS LATE IN THE DAY.

UPPER RIDGE BUILDING OVER/NEAR THE WEST COAST MONDAY WILL GRADUALLY
FORCE HEIGHTS TO RISE OVER THE BASIN DURING THE DAY.  MORE INCLINED
NOW TO DROP PRECIP...OR AT LEAST REDUCE THE THREAT...FOR MANY ZONES
AS TEMPS RISE ALOFT ALONG WITH THE HEIGHTS.  MODELS GENERATE A LOT
OF CLOUDS FROM WARM ADVECTION IN THIS SITUATION.  GENERAL IM NOT
INCLINED TO EXPECT MUCH PRECIP IN THIS PATTERN...ESPECIALLY WITH A
WELL MIXED LOWER LEVELS.  WELL STILL SEE SOME PRECIP IN THE FAR
NRN ZONES...BUT ANY SIGNIFICANT AMOUNTS WILL BE LIMITED TO FAVORED
TERRAIN.

THE PATTERN ACROSS THE CNTRL PACIFIC THROUGH THE WRN STATES IS
PROGGED TO BE SOMEWHAT MORE AMPLIFIED...BUT REMAIN PROGRESSIVE
DURING THE COMING WEEK.  TREND IN THE GFS MODEL OVER THE PAST 2-3
RUNS HAS BEEN TO MOVE FEATURES FASTER AND SOMEWHAT LESS
AMPLIFICATION.  THIS IS TO BE EXPECTED IN A FAST WESTERLY FLOW
PATTERN WHERE SPEED OF MOVEMENT IS ALWAYS AN ISSUE.  TIMING OF ANY
CLOUDS/POSSIBLE PRECIP IN THE EXTENDED PERIOD HARD AT BEST...THOUGH
SIGNIFICANT PRECIP NOT EXPECTED.

SLC 8841  CDC 6521  CONGER

.SLC...HEAVY SNOW WARNING THROUGH SUNDAY NORTHERN MOUNTAINS AND
       SOUTHWEST WYOMING...IDZ025...UTZ007>010 AND WYZ021.
Hazardous weather outlook, Nov 9, 6:28 AM MST, 8 hours 24 minutes before
IDZ024-025-UTZ001>021-WYZ021-101400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
628 AM MST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

COLDER AIR WILL BE PUSHING ACROSS THE AREA TODAY BRINGING SNOW
LEVELS DOWN TO NEAR 5000 FEET IN THE NORTH BY EVENING. THE SNOW WILL
BE HEAVY AT TIMES IN THE MOUNTAINS TONIGHT AND RAIN WILL CHANGE TO
SNOW IN ALL NORTHERN VALLEYS.  A HEAVY SNOW WARNING IS IN EFFECT
FOR THE NORTHERN MOUNTAINS THROUGH SUNDAY.  SEE SLCWSWSLC FOR
DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THE HEAVY MOUNTAIN SNOW...SEE WARNING ABOVE...WILL CONTINUE SUNDAY
AND IN SOME AREAS INTO MONDAY MORNING.  THE WARNING MAY NEED TO BE
EXTENDED. OTHERWISE SNOW SHOULD GRADUALLY TAPER OFF MONDAY AND
MONDAY NIGHT.  NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF
THE PERIOD BUT THERE WILL BE ANOTHER WEAKER STORM SYSTEM MOVING
ACROSS THE NORTHERN HALF OF THE AREA LATE WEDNESDAY INTO THURSDAY.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 7:15 PM MSTSevere Thunderstorm WarningSLCBox Elder, Weber30 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.